Arizona, 2007

Dust Storm and Damaging Wind in Arizona, May 8, 2007

May 8, 2007 · NWS TWC · 2 events in 2 counties and zones

An upper level low pressure moved across Southeast Arizona with enough moisture and instability to cause high based thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level low pressure moved across Southeast Arizona with enough moisture and instability to cause high based thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at May 8, 1:45 PM MST, 15 minutes earlier.

Area forecast discussion, May 8, 1:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST TUE MAY 8 2007

.SYNOPSIS...UPPER LEVEL LOW PRESSURE SYSTEM NEAR SOUTHEAST ARIZONA
WILL CONTINUE BRING A FEW SHOWERS AND THUNDERSTORMS TO THE AREA THIS
AFTERNOON AND EVENING. THIS SYSTEM WILL BE EAST OF THE AREA
WEDNESDAY WITH STRONG HIGH PRESSURE BUILDING OVER THE AREA THURSDAY
AND FRIDAY. THIS WILL RESULT IN A WARMING TREND WHICH WILL PEAK LATE
IN THE WEEK WITH THE WARMEST TEMPERATURES THUS FAR FOR 2007.

&&

.DISCUSSION...ISOLATED TO SCATTERED CONVECTION MAINLY TERRAIN
ENHANCED AT THIS POINT THROUGH LATE MORNING AND EARLY AFTERNOON
HOURS. UPPER LOW COMBINED WITH PLENTY OF SUNSHINE AND SUFFICIENT
MOISTURE FOR IT TO HELP FOCUS MAINLY DRY HIGH BASED CONVECTION AGAIN
TODAY. MAIN CONCERN WILL BE DRY MICROBURST STYLE WINDS AND LOCALIZED
BLOWING DUST WITH OUTFLOWS AS LOWER LEVELS STILL NOT TERRIBLY
MOIST...WITH ISOLATED AREAS OF MODERATE RAINFALL. EARLY EVENING
HOURS WILL SEE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IN SOME
VALLEY LOCATIONS BEFORE CONVECTION DIMINISHES UNDER THE INFLUENCE OF
NORMAL DIURNAL STABILIZATION AND THE WEAK SUBSIDENCE BEHIND THE LOW.

LOW WILL SHIFT EASTWARD AND OUT OF THE STATE TONIGHT WITH A RIDGE
PHASING IN FROM THE WEST. STILL ENOUGH RESIDUAL MOISTURE WEDNESDAY
FOR BUILDUPS IN THE MOUNTAINS NEAR THE NEW MEXICO BORDER...BUT
OTHERWISE EXPECT A DRYING TREND IN A WESTERLY TO NORTHWESTERLY FLOW.

AS THE STRONG RIDGE BUILDS IN...HEIGHT AND THICKNESS INCREASES WILL
YIELD THE WARMEST TEMPERATURES OF THE YEAR SO FAR BY LATER IN THE
WEEK AND EARLY WEEKEND.

&&

.FIRE WEATHER...AN UPPER LOW NEAR FAR SOUTHEAST ARIZONA WILL BRING A
FEW MAINLY DRY THUNDERSTORMS THROUGH THE EVENING HOURS OVER THE
EASTERN HALF OF THE FORECAST AREA...MAINLY FROM NEAR TUCSON
EASTWARD. STRONG...GUSTY AND ERRATIC WINDS WILL ALSO BE POSSIBLE
NEAR ANY THUNDERSTORMS...ALTHOUGH LITTLE MOISTURE WILL REACH THE
SURFACE IN MOST PLACES. BEHIND THIS SYSTEM...UPPER LEVEL HIGH
PRESSURE WILL BUILD ACROSS THE REGION FOR A RETURN TO DRY CONDITIONS
AND A STRONG WARMING TREND.

&&

.AVIATION...LOW NEARBY WILL ONCE AGAIN HELP TRIGGER CONVECTION
TODAY. EXPECT EASTERN AREAS WILL HAVE ISOLATED TO SCATTERED CBS OF
AROUND 10K AGL...AND A FEW GUSTS TO NEAR 45 KTS NEAR TSTMS.
VISIBILITIES WILL BE LOWERED BRIEFLY TO 2SM IN BLDU OR MODERATE
RAINFALL. MOST OF THE TSTM ACTIVITY WILL DIMINISH AFTER SUNSET.
AVIATION DISCUSSION NOT UPDATED FOR TAF OR TWEB AMENDMENTS.

&&

.CLIMATE...AS HIGH PRESSURE BUILDS IN OVER THE AREA AFTER TODAY THE
LOW DESERTS WILL HEAT UP INTO THE 99 TO 104 DEGREE RANGE. THIS PUTS
THE TUCSON AREA ON THE FIRST 100 DEGREE DAY WATCH WITH THE BEST SHOT
BEING THURSDAY INTO SATURDAY PERIOD. FOR A LISTING OF AVERAGE DATES
OF FIRST 100 DEGREES OR BETTER ACROSS SE ARIZONA GO TO OUR WEBSITE
AT HTTP://WWW.WRH.NOAA.GOV/TWC/CLIMATE/1ST100DATES.PHP

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 8, 6:18 AM MST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
618 AM MST TUE MAY 8 2007

AZZ029-030-033>035-091400-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
618 AM MST TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT SOUTHEAST ARIZONA TODAY
AND DEVELOP ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO ACROSS
THE AREA IN A MARGINALLY UNSTABLE ATMOSPHERE. MOST OF THE MOISTURE
RESIDES IN THE MID-LEVELS WITH THE LOW LEVELS STILL ON THE DRY SIDE.
ANY STORMS THAT DEVELOP THIS AFTERNOON WILL PRODUCE STRONG GUSTY
WINDS...SOME OF WHICH COULD BE DAMAGING...ALONG WITH AREAS OF BLOWING
DUST. ALTHOUGH THE ATMOSPHERE HAS MORE MOISTURE THAN MONDAY DRY
LIGHTNING IS STILL A CONCERN TODAY. ACTIVITY WILL BE DIMINISHING THIS
EVENING AFTER THE SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 133 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Graham

When
May 8, 2:00 PM MST
Where
Graham County, 1.38 mi S of Central
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
32.850, -109.780

A telephone pole was knocked down due to outflow winds along Highway 70. Numerous tree limbs were also broken from Thatcher to Safford to San Jose on Highway 70.

Dust Storm, Southeast Pinal County

When
May 8, 4:15 PM MST to 5:30 PM MST
Where
Southeast Pinal County forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper

Visibilities were reduced to less than one quarter of a mile near Eloy due to blowing dust. This contributed to a vehicular accident with injury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26233, 26234.